Systems

Elevated Total Protein and the Interpretation of Serum Protein Electrophoresis

November 1, 2007
Elevated Total Protein and the Interpretation of Serum Protein Electrophoresis

Commentary by Jamie Hoffman, MD 

A healthy 54 year old man without past medical history presents for a routine physical exam for his insurance company. His blood work reveals a total protein (TP) of 9.4 g/dl and an albumin of 3.0 g/dl. What should be included in this patient’s diagnostic workup?

An elevated TP:Albumin ratio often necessitates finding the protein(s) responsible for such an elevation. Plasma proteins largely consist of albumin and globulins such as immunoglobulins, carrier proteins, and acute phase reactants. Elevated globulin levels …

Read more »

Targeting Triglycerides

October 31, 2007
Targeting Triglycerides

Commentary by Josh Remick MD, PGY-3

Hypertriglyceridemia is defined by the NCEP guidelines for treatment as a fasting triglyceride level greater than 200 mg/dL after the target LDL-C level has been achieved (1). When triglyceride levels are greater than 1000 mg/dL, the risk of pancreatitis increases and treatment with fibrates should be started immediately. Many physicians would also argue for treatment of a triglyceride level greater than 500mg/dL. However, it is the triglyceride level between 200 and 500 mg/dL that is a bit more difficult …

Read more »

Inpatient Diabetes Management: Case 5

October 25, 2007
Inpatient Diabetes Management: Case 5

Commentary by Mary Vouyiouklis MD, Fellow, and Ann Danoff MD, Director, Division of Endocrinology, Diabetes and Metabolism, NYU Medical Center

Welcome to Case 5 of our special diabetes series intended to highlight the essentials of diabetes care in the inpatient setting. Over the last several weeks, we have been presenting individual cases followed by some management questions and answers.

Case 5: The Case of Ms. Samson

Ms. Samson is a 55 year-old woman with Lupus who was admitted to the hospital with a Lupus flare. …

Read more »

FDA Approves Label Revision for Erectile Dysfunction Drugs

October 24, 2007
FDA Approves Label Revision for Erectile Dysfunction Drugs

Commentary by Kathy Lee, Pharm.D. Pharmacy Practice Resident

On October 18 2007, the FDA announced the approval of labeling changes to erectile dysfunction (ED) drugs in the class known as phosphodiesterase type 5 (PDE-5) inhibitors. This includes drugs Cialis®, Levitra®, Viagra®, as well as Revatio®, a PDE-5 inhibitor indicated for pulmonary arterial hypertension (PAH). The label revisions draw attention to the potential risk of sudden hearing loss, sometimes associated with vestibular symptoms such as tinnitus, vertigo, and dizziness. Based on 29 postmarketing reports of this …

Read more »

Class Act: Relieving the Obstruction – Surgical Approaches to the Management of Obstructive Sleep Apnea

October 18, 2007
Class Act: Relieving the Obstruction – Surgical Approaches to the Management of Obstructive Sleep Apnea

Class act is a feature of Clinical Correlations written by NYU 3rd and 4th year medical students. These posts focus on evidenced based answers to clinical questions related to patients seen by our students in the clinics or on the wards. Prior to publication, each commentary is thoroughly reviewed for content by a faculty member. Enjoy…

Commentary by Andrew Kleinberger, NYU Medical Student

Obstructive Sleep Apnea (OSA) is a syndrome of sleep-disordered breathing that has gained a great deal of attention over the past decade …

Read more »

Clinical Pharmacy Corner: How Do Sulfonylureas Work?

October 17, 2007
Clinical Pharmacy Corner: How Do Sulfonylureas Work?

Commentary by Helen Kourlas, PharmD and John Papadopoulas, PharmD, Pharmacology Section Editors

The sulfonylureas are members of a class of substituted arylsulfonylureas that have been used clinically since the 1950s. These agents are usually divided into two categories or generations. First generation agents include acetohexamide, chlorpropamide, tolazamide, and tolbutamide (the first widely utilized agent). The more potent second-generation agents include glimepiride, glipizide, and glyburide.

Sulfonylureas acutely lower plasma glucose by stimulating the release of insulin. The primary mechanism is through binding to sulfonylurea receptors (SUR-1) …

Read more »

Inpatient Diabetes Management: Case 4

October 11, 2007
Inpatient Diabetes Management: Case 4

Commentary by Mary Vouyiouklis MD, Fellow, and Ann Danoff MD, Director, Division of Endocrinology, Diabetes and Metabolism, NYU Medical Center 

Welcome to Case 4 of our special diabetes series intended to highlight the essentials of diabetes care in the inpatient setting. Over the last several weeks, we have been presenting individual cases followed by some management questions and answers.

Case 4: The Case of Mr. Gary

Mr. Gary is a 54 year-old diabetic male admitted with acute renal failure who is being evaluated for long-term …

Read more »

Why Does Hypertriglyceridemia Lead to Pancreatitis?

October 4, 2007
Why Does Hypertriglyceridemia Lead to Pancreatitis?

Commentary by Daniel Frenkel, PGY-2

Case: A 46 year old male with diabetes on oral hypoglycemic medications is admitted to the hospital with one day of constant epigastric pain, nausea, vomiting, and an inability to tolerate oral intake. You are concerned about pancreatitis but laboratory analysis reveals amylase levels that are within the normal reference range. You notice that his glucose level is 410mg/dL and that the specimen is described as lactescent. Should you still be concerned about acute pancreatitis?

Lactescent or lipemic blood samples …

Read more »

Bedside Rounds: How Do You Diagnose and Treat Diabetic Neuropathy

October 3, 2007
Bedside Rounds: How Do You Diagnose and Treat Diabetic Neuropathy

Commentary by Judith Brenner MD, Associate Program Director, NYU Internal Medicine Residency Program

Diabetic neuropathy is one of the most commonly encountered complications of diabetes mellitus. It is seen in up to 20% of diabetics. Patients typically present with neuropathic pain in a “glove and stocking” distribution with the earliest signs in the feet. Night time complaints of “my feet are on fire” are common. Relying on a patient’s complaint of “pain” or “numbness” is inadequate in the diagnosis of peripheral neuropathy since almost half …

Read more »

Rifaximin: A useful drug for travelers’ diarrhea

September 28, 2007
Rifaximin: A useful drug for travelers’ diarrhea

Commentary by Sumathi Sivapalasingam MD, NYU Division of Infectious Diseases

Rifaximin is an oral semi-synthetic analog of rifampin which is essentially not absorbed (bioavailability <0.4%) making it useful for the treatment of intra-luminal intestinal infections, while having little systemic side effects. There are several advantages to using rifaximin: it does not appear to lead to bacterial resistance, a problem frequently encountered with rifampin; colonic fecal flora is minimally altered; and it has a safety profile similar to placebo. Like other rifamycins, it exerts its activity …

Read more »

Inpatient Diabetes Management: Case 3

September 27, 2007
Inpatient Diabetes Management: Case 3

Commentary by Mary Vouyiouklis MD, Fellow, and Ann Danoff MD, Director, Division of Endocrinology, Diabetes and Metabolism, NYU Medical Center 

Welcome to Case 3 of our special diabetes series intended to highlight the essentials of diabetes care in the inpatient setting. For the next several weeks, we plan to present individual cases followed by some management questions and answers.

Case 3: The case of Mr. Mejia

3A. Mr. Mejia is a 30 year old man with Type 1 diabetes who is admitted for shortness of …

Read more »

Breaking News: FDA Issues New Warnings for Haldol

September 21, 2007
Breaking News: FDA Issues New Warnings for Haldol

Commentary by Helen Kourlas, PharmD

On September 17th 2007, the FDA issued an advisory warning healthcare professionals to avoid the use of higher than recommended doses of haloperidol, marketed as Haldol, Haldol Decanoate and Haldol Lactate. In addition to this warning, the FDA also emphasized that the injectable form of haloperidol is only approved to be administered as an intramuscular injection. Common off – label intravenous administration of haloperidol has led to numerous case reports of QT prolongation, Torsades de Piontes (TdP) and sudden death. …

Read more »